MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X360MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1360S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 05/23/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Event or Problem Description
The customer reported that: "gamma nail installed on (b)(6) 2022.The nail broke! removed on (b)(6) 2022.Actions taken at the care facility for patient management: dm removed and replaced with placement of dhs".
 
Additional Manufacturer Narrative
Please note the correction to d9/h3 as the device was not returned for evaluation.The reported event could not be confirmed since the device was not returned for evaluation and no other evidences were provided.More detailed information about the complaint event as well as the affected device must be available in order to determine the root cause of the complaint event.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.H3 other text : device disposition unknown.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Correction - d9/h3, h3, h6 (method code, results code, conclusion code).The reported event could be confirmed.The device inspection revealed the following: the identification of the returned device was confirmed based on the catalog # and the lot # marked.The nail is broken in two parts, at the level of the proximal hole, both parts were returned.The reported failure could be confirmed and the functionality of the implant cannot be given anymore.The evaluation revealed that the nail broke from a fatigue fracture after a period of approximately 19 weeks of implantation.According to the damage observed, the fatigue fracture had its origination in two distinct points, on the anterior and posterior sides of the proximal hole.Striations from the fracture can be seen on both sides of the hole.Damage can be observed on the edge of the proximal hole, below the lag screw.This indicates that the nail was subjected to severe loads, especially increased axial loading during the implantation period, leading to the displacement of the lag screw and the breakage of the nail.This statement is confirmed by the wear observed on the returned lag screw.Normal signs of wear, resulting from the insertion and the extraction of locking screws are visible on the distal locking holes.The distal holes are slightly deformed.This gives further evidence that an axial load and a compression load were applied on the implant.These observations can be considered as patient behavior related and related to possible mal-union or non-union of the bone.Scratches, most probably resulting from extraction, can be seen on the surface of the nail below the proximal hole and on the lateral parts on the hole.As a reminder, a nail will be subjected to a fatigue fracture if the stresses on the implant are too high or not considerably reduced during the period of implantation.The affected implant is designed to withstand the normal loads during the implantation period, i.E.The implant must neither be exposed to peak loads nor to continuous stresses.Another prerequisite for a successful supply is undisturbed, normal bone healing.This state must be achieved within a medically recognized period (confirmed by scientific analysis about 6 months) in such way, that the bone strength allows significantly increasing discharge of the time-fixed implant material.In case that such a situation does not occur, exceeding of the fatigue strength is to be expected and thus quite predictable complications.One requirement for successful nail treatment is a timely bone healing in order to relieve the nail over the progressing time of implantation.Potential adverse effects, e.G.Overweight, increased loading or material damage are clearly pointed out in the labelling.Based on the investigation, the root cause was attributed to patient related issue.The fatigue fracture observed on each side of the nail give strong indication that the patient was active in the weeks following the surgery and did not fully follow the post-operative instructions.Mal-union or non-union of the bone are thus highly probable.The implant was not able to overtake the load of the patient anymore and broke.Although there are strong evidences pointing towards the conclusions made, it has to be noted that neither preoperative nor postoperative x-rays were received and no information was communicated regarding the patient behavior after the surgery.Therefore, it is impossible to conclude on the bone condition of the patient.During manufacturing, functionality test and dimensional inspection were done according to specifications.During the inspection, all devices met the specifications.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X360MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15099971
Report Number0009610622-2022-00340
Device Sequence Number5174755
Product Code HSB
UDI-Device Identifier07613252274285
UDI-Public07613252274285
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Foreign
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/22/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number3525-1360S
Device Catalogue Number35251360S
Device Lot NumberK02BCA3
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 06/30/2022
Supplement Date Received by Manufacturer09/01/2022
11/24/2022
Initial Report FDA Received Date07/25/2022
Supplement Report FDA Received Date09/27/2022
12/22/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown